Thunderstorm Wind, Hughes
- When
- June 13, 12:19 AM CST
- Where
- Hughes County, 0.85 mi NE of Pierre
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.380, -100.320
Lift from a large upper level low pressure area in the Great Basin area brought a line a thunderstorms across the region through the morning hours. This line bowed out in several areas bringing damaging wind gusts to parts of the region along with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Lift from a large upper level low pressure area in the Great Basin area brought a line a thunderstorms across the region through the morning hours. This line bowed out in several areas bringing damaging wind gusts to parts of the region along with large hail. Winds gusts to 60 to 70 mph along with hail up to the size of quarters occurred with the line. Several trees were downed along with many tree branches with a few structures receiving damage. This early morning round would be followed up by a more widespread and significant severe weather event in the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 11:40 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1240 AM CDT Tue Jun 13 2017 .UPDATE... Issued at 920 PM CDT Mon Jun 12 2017 A few weak showers have developed along the boundary stretching from west to east over the northern part of the CWA this evening. Main convective activity is still over the western portion of the state. Still expecting this area of precipitation to track across the CWA during the overnight hours, and will continue to monitor for severe potential, with strong winds likely to be the main severe threat. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 250 PM CDT Mon Jun 12 2017 Storms currently firing on a line around Casper, WY at 19Z (where PDS Tornado Watch has just been issued) will be what we will be watching this evening as it moves across western SD this evening. Although the tornado threat will diminish, winds and to a lesser extent hail will become an issue as merging cells have the potential for bowing features as they move into central SD with the sfc low/cold front overnight. DCAPE values will increase to around 1000- 1500j/kg in advance of the storms. 0-6km shear values top out in the 50-60kt range. Will also need to monitor the northward track of the warm front overnight as it moves into northeastern SD from Onida to Watertown around 09Z. With the warm front nearing, the very dry airmass (current dewpoints in the 30s to low 40s over western and central CWA) will allow for low level moistening and dewpoints moving back into the upper 50s and low 50s overnight. While some showers and a few thunderstorms will be in advance of the main boundary to our west, much of the activity will be with the storms developing over WY this afternoon. The llj increasing out of the east-southeast overnight will not only assist in increasing moisture, but will result in additional convergence, and keeping storms going as they move into central SD. Whether the storms diminish in intensity or just exit to our northeast by 15Z Tuesday. Tuesday temperatures will be tricky, either in the upper 80s to low 90s, or much cooler in the upper 70s to low 80s if the stratus clouds linger longer. Additional showers and thunderstorms will form along the boundary, likely over the central portions of the forecast area around 18Z before shifting east and exiting into MN at or shortly after 00Z Wednesday. One concern, limiting the severe weather potential would be the stratus deck that could keep temperatures cooler and result in a more stable atmosphere. Storms will also need to wait until the cap erodes, as 700mb temperatures jump to around 13-14C over the eastern half of the forecast area until closer to 21Z. With more discrete cells initially, we will keep the hail and wind potential, but also add the potential for an isolated tornado. .LONG TERM...(Tuesday Evening through Monday) Issued at 250 PM CDT Mon Jun 12 2017 The long term periods begins with a system moving northeast into Canada, with an attendant dry line slowly moving through the far eastern part of the CWA. Very unstable air/high LLM will accompany that front. A PV anomaly is expected to swing through the region during the evening, and that should provide enough UVM/lift to erode the cap and allow for storms to form just east of the dry line. A few severe storms look entirely possible given deep layer shear/progged instability/LLM. By the middle of the evening, most of the activity should have moved off into Minnesota. For the mid to latter part of the long term, a pattern shift is expected. The long wave pattern appears as if it will slowly transition to a west coast ridge/east conus trof. This will result in northwest flow aloft, which can be a problem during summer. A couple of systems are expected to move through during the remainder of the period. One should come through about Friday into Saturday time frame, and another early next week. Unfortunately these systems won't have a lot of moisture to work with, and thus pcpn amounts likely won't be very high, or the coverage widespread. As for temperatures, they will likely start off above normal, but then should trend toward near normal by the end of the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1230 AM CDT Tue Jun 13 2017 The potential remains for storms to impact the KPIR/KMBG terminals shortly, before eventually moving towards KABR/KATY. Models also show MVFR stratus may develop in the wake of these storms, and linger for a portion of the morning in KPIR/KMBG and potentially into the afternoon hours for KABR/KATY. If we clear, storms will re-develop this afternoon/evening near KABR/KATY terminals as well. Otherwise, VFR conditions will develop in the wake of this system from west to east during the late morning/early afternoon hours-and continue through the end of this TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...KF LONG TERM...TDK AVIATION...Connelly
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 415 PM CDT Mon Jun 12 2017 MNZ039-046-SDZ006>008-011-018>023-131415- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- 415 PM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Tonight Showers and thunderstorms are expected to move into or develop over the region late tonight. Some of those storms could turn severe with strong winds or hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible, primarily early Tuesday morning, and again Tuesday afternoon. A few of these storms are expected to be severe, with large hail and damaging winds possible late afternoon into the early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. SDZ003>005-009-010-015>017-033>037-045-048-051-131415- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 415 PM CDT Mon Jun 12 2017 /315 PM MDT Mon Jun 12 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Tonight Scattered storms are expected to move into the region later this evening, and then move northeast overnight. Some severe storms are possible, with damaging wind being the main threat. Hail is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight.
Special Weather Statement
National Weather Service Aberdeen SD
100 AM CDT TUE JUN 13 2017
SDZ033-035-045-048-130645-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
100 AM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES...SOUTHEASTERN
STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN COUNTIES UNTIL 145 AM
CDT/1245 AM MDT/...
At 100 AM CDT/1200 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near West Shore Rec Area to
9 miles southeast of Intersection of Highway 83 and White River.
Movement was east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pierre, Fort Pierre, Presho, Vivian, Draper, Fate Dam, Rousseau, 5
Mile Corner, Earling Hills, Canning and Lake Sharpe.
A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM
MDT/ for central South Dakota.
LAT...LON 4371 10023 4370 10028 4372 10030 4372 10034
4374 10037 4372 10042 4372 10047 4374 10049
4373 10051 4374 10052 4374 10055 4442 10053
4445 9995 4370 9995 4369 9998 4371 10002
4369 10012 4370 10013 4371 10019 4369 10021
TIME...MOT...LOC 0600Z 251DEG 35KT 4441 10048 4365 10052
ParkinSpecial Weather Statement National Weather Service Aberdeen SD 114 AM CDT TUE JUN 13 2017 SDZ033>035-130700- Hughes SD-Stanley SD-Sully SD- 114 AM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLY...CENTRAL STANLEY AND NORTHERN HUGHES COUNTIES UNTIL 200 AM CDT/100 AM MDT/... At 114 AM CDT/1214 AM MDT/, Doppler radar was tracking a strong thunderstorm over southern Lake Oahe, or near Fort Pierre, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pierre, Fort Pierre, Onida, Blunt, Harrold, Grey Goose, Spring Creek Rec Area, Oahe Mission Rec Area, Sully Lake, Overlook Rec Area, Cow Creek Rec Area and West Shore Rec Area. A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM MDT/ for central South Dakota. LAT...LON 4434 10038 4452 10056 4484 9998 4449 9971 TIME...MOT...LOC 0614Z 241DEG 40KT 4446 10042 Parkin
The Aberdeen radar (KABR), 192 km away, was scanning. The volume nearest the first event began at 06:20 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
A large tree was downed in Ipswich which damaged the fence it fell upon. Some other branches were also downed in town.
Estimated sixty mph winds brought some large tree limbs down in Aberdeen.
The sheet metal was blown off a roof at a business south of Groton by estimated seventy mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 708386, 708387, 708383, 708388, 708389, 708384, 708377, 708385, 708379, 708380, 708381, 708382.